What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 27, 2:45 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, May 27, 2:45 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
345 PM EDT Wed May 27 2020
.SYNOPSIS...
Remnants of TC Bertha will move north-northwest across the area
through the evening. Moist southerly flow will produce
daily showers and storms Thursday through Saturday, ahead of a cold
front approaching from the northwest. This front will cross the area
Saturday into Saturday night, with cooler and drier air to follow
for Sunday and Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 310 PM Wednesday...
...The threat of heavy rain and flash flooding will continue across
the western Piedmont of NC through this evening...
The remnants of Tropical Storm Bertha will move north-northwestward
across eastern and northern South Carolina later today and into west-
central North Carolina by tonight. This system will bring another
round of heavy rain, ranging from 1-2" across the NC Piedmont and
Sandhills region, to 0.50 to 1.0" across the NC coastal plain
counties this afternoon and into the evening. Due to the wet
antecedent conditions, rainfall of this amount will lead to an
increasing threat of flash flooding, mainly across the western
Piedmont counties where 3 hr FFG is 2.0-2.5". As such, plan
no changes to current Flash Flood Watch.
Winds will increase as the center of the circulation center
approaches, with SELY wind gusts peaking between 15 to 25 mph.
Given already saturated soils, winds of this magnitude will
result in scattered downed trees across the area. Finally,
a corridor of enhanced shear/helicity along the north and
east sector of the cyclone will overspread the area this afternoon
and early evening. Weak destabilization developing across the area
this afternoon will also bring a risk of an isolated tornado and
damaging wind gusts, mainly across southern/southeastern zones.
The heavy rain band(s) is progged to lift off to the north by
03z. However, the threat of scattered showers will continue
overnight, especially across central and eastern portions of the
forecast as the deep moisture plume shifts across the coastal plain
zones. The widespread clouds and moist/humid airmass will also
result in minimal cooling overnight. Lows in the mid 60s NW to lower
70s SE.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 310 PM Wednesday...
The remnants of Tropical Cyclone Bertha will be well north of the
area by Thursday morning, but Wednesday is just the first of many
days of unsettled weather. Even as an upper level low over Arkansas
opens up into a trough as it moves to the East Coast, south-
southwest flow throughout the atmosphere will allow copious amounts
of moisture to enter the region. Compared to climatology at KGSO,
precipitable water values will be above the 90th percentile. As
Bertha transitions to an extratropical storm, it will develop a
boundary similar to a cold front, which should be a focus for
showers and thunderstorms across the eastern half of the forecast
area through much of the daytime hours. As that feature moves east,
overall shower/storm coverage will drop during the late afternoon
and evening hours, but could pick up again after midnight. A low
pressure system will move from Missouri to Pennsylvania Thursday
into Thursday night, and a cold front extending to the south of the
low will work its way into North Carolina by Friday morning. After
below normal temperatures today, highs will return to normal values
in the lower to mid 80s. Thursday night will be another very warm
night, with most locations only falling into the lower 70s.
Showers and storms are expected to continue into the overnight on
Thursday, given little change in the setup. Think the coverage may
decrease some with the loss of daytime heating, though the potential
for weak hard to time embedded disturbance to enhance/flare up the
convection will still remain a concern given the continued rather
moist atmosphere. Low temps Thursday night are expected to be in the
upper 60s to lower 70s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 345 PM Wednesday...
On Friday, an upper trough will begin to approach NC from the west.
Height falls associated with the trough, weak disturbances embedded
in the flow, PW values of 1.5 to nearly 2 inches, and CAPE values as
high as 2000 J/kg, will likely result in widespread showers and
thunderstorms. The best coverage will be in SE zones, where PW
values will be highest, so have categorical POPs here and likely
POPs for the rest of central NC. With 500 MB winds of 30-35 kts,
deep layer shear may be adequate for an isolated strong to severe
storm, especially in northern zones closest to the track of the
upper trough. The primary threat would likely be damaging winds.
High temperatures on Friday will be near normal (low-to-mid 80s),
but due to the very moist airmass, dewpoints will be quite high
(upper-60s NW to low-70s SE) and lows Friday night will be above
normal (mid-to-upper 60s).
The upper trough will swing through the region early Saturday,
resulting in another likely band of precipitation moving across
central NC. More showers and thunderstorms are likely on Saturday
afternoon and evening with daytime heating ahead of a cold front
approaching from the west. Shear should be weaker, so any threat of
severe storms appears minimal. Any precipitation will come to an end
as the cold front crosses the area sometime Saturday evening and
Saturday night. Models appear to be speeding up the timing of the
front, so lowered POPs for early Sunday to only slight in the far
SE.
As cool surface high pressure builds into the area, dry conditions
are expected from Sunday through Tuesday, with high temperatures
below normal (generally in the mid-to-upper 70s each day) and much
drier dewpoints (40s and 50s). As the high moves off the coast on
Wednesday, southerly flow will result in a warming trend with
temperatures closer to normal (low-to-mid 80s). A weak disturbance
passing to the north may bring precipitation to the far northern
Piedmont on Wednesday, but confidence is low and only have slight
chance POPs at this time.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 225 PM Wednesday...
24 hour TAF period:
Remnants of TC Bertha will track north-northwest across
the western Piedmont late this afternoon and through the evening.
Tropical moisture associated with the system will produce widespread
predominately IFR to MVFR ceilings through late Thursday
morning/early afternoon. Periods of IFR VSBY restrictions can also
be expected as a moderate to heavy rain band moves northwest across
the area between 18 to 03z. KGSO AND KINT are expected to have the
greatest impacts from the heavy rain bands. While the main area of
showers and isolated storms will lift off to the north by 04z,
the threat of scattered showers will continue overnight and into the
day on Thursday. Ceilings will be slow to improve, gradually lifting
to low-end VFR during the late morning to early afternoon hours on
Thursday. Finally, scattered showers and storms are expected to re-
develop across all of central NC Thursday afternoon.
SELY wind gusts of around 15 to 20 kts can be expected this
afternoon and into the evening and overnight hours as the system
moves through the area.
Outlook: Very moist air will remain in place until the passage of a
cold front late Saturday. Mainly diurnally driven scattered showers
and thunderstorms are expected on Friday with another round of
convection expected to accompany the cold front into the area
Saturday and Saturday night. Additionally, the very moist air will
support early morning fog/stratus. High pressure will begin to build
east into the area on Sunday, resulting in quieter, pre-predominately
VFR conditions through early next week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon EDT today through late tonight for
NCZ021>023-038>040-073>075-083>085.
&&
SYNOPSIS...CBL/BSD
NEAR TERM...CBL
SHORT TERM...Green
LONG TERM...Danco
AVIATION...CBL
Hazardous weather outlook, May 27, 4:25 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
525 PM EDT Wed May 27 2020
NCZ021>023-038>040-282130-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-
525 PM EDT Wed May 27 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The risk for heavy rain and localized flooding from scattered
showers and thunderstorms will continue through Saturday.
Also, some of the storms could become strong to severe each
afternoon and evening through Saturday as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ007>011-024>028-041>043-076>078-086-088-089-282130-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Wake-Johnston-Wilson-Lee-Harnett-Wayne-Hoke-Cumberland-
Sampson-
525 PM EDT Wed May 27 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
There is a marginal risk of severe storms through the afternoon
and early evening. The main threat will be from isolated tornadoes
and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The risk for heavy rain and localized flooding from scattered
showers and thunderstorms will continue through Saturday.
Also, some of the storms could become strong to severe each
afternoon and evening through Saturday as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ073>075-083>085-282130-
Stanly-Montgomery-Moore-Anson-Richmond-Scotland-
525 PM EDT Wed May 27 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a marginal risk of severe storms through the afternoon
and early evening. The main threat will be from isolated tornadoes
and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The risk for heavy rain and localized flooding from scattered
showers and thunderstorms will continue through Saturday.
Also, some of the storms could become strong to severe each
afternoon and evening through Saturday as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 27, 2:26 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
326 PM EDT Wed May 27 2020
NCZ027-043-272030-
Nash NC-Wilson NC-
326 PM EDT Wed May 27 2020
...A HEAVY RAIN SHOWER WILL AFFECT SOUTHWESTERN NASH AND WILSON
COUNTIES UNTIL 430 PM EDT...
At 325 PM EDT, Doppler radar was tracking a heavy rain shower 7 miles
southeast of Wilson, or 14 miles west of Farmville, moving northwest
at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Wilson, Bailey, Kenly, Spring Hope, Lucama, Middlesex, Stantonsburg,
Black Creek, Saratoga and Sims.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens a warning may need to be
issued.
&&
LAT...LON 3567 7771 3558 7782 3559 7782 3558 7798
3560 7812 3569 7816 3571 7816 3573 7818
3573 7821 3575 7822 3576 7824 3577 7825
3579 7824 3582 7826 3597 7816
TIME...MOT...LOC 1925Z 121DEG 22KT 3566 7784
10Special weather statement, May 27, 4:34 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
534 PM EDT Wed May 27 2020
NCZ041-272215-
Wake NC-
534 PM EDT Wed May 27 2020
...A SHOWER WITH A POSSIBLE FUNNEL CLOUD WILL AFFECT SOUTHERN WAKE
COUNTY UNTIL 615 PM EDT...
At 532 PM EDT, Doppler radar was tracking a heavy shower with
rotation near Fuquay-Varina, or 11 miles southeast of Cary, moving
northwest at 20 mph.
Funnel clouds and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Cary, Apex, Holly Springs, New Hill and Lake Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3563 7865 3560 7866 3560 7871 3567 7892
3576 7890 3579 7881
TIME...MOT...LOC 2132Z 128DEG 18KT 3563 7870
26Special weather statement, May 27, 5:05 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
605 PM EDT Wed May 27 2020
NCZ026-027-041>043-272245-
Nash-Johnston-Franklin-Wake-Wilson-
605 PM EDT Wed May 27 2020
...A LINE OF SHOWERS WILL AFFECT PORTIONS OF western Nash...
northeastern Johnston...southern Franklin...northeastern Wake and
Wilson Counties Until 645 PM EDT....
At 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS along a line extending from NEAR Zebulon to 6 miles
northwest of Elm City to 8 miles southeast of Wilson...AND MOVING
northwest AT 25 MPH.
Wind gusts up to 40 mph WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
Nashville, Wilson, Wake Forest, Zebulon, Elm City, Bailey, Bunn,
Knightdale, Wendell and Rolesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.
&&
LAT...LON 3561 7776 3560 7778 3564 7838 3596 7865
3612 7806 3567 7767
TIME...MOT...LOC 2204Z 150DEG 23KT 3578 7828 3586 7796 3566 7780Special weather statement, May 27, 5:15 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
615 PM EDT Wed May 27 2020
NCZ023-024-040-041-272300-
Chatham NC-Alamance NC-Wake NC-Orange NC-
615 PM EDT Wed May 27 2020
...A LINE OF HEAVY SHOWERS WITH GUSTY WINDS AND POSSIBLE FUNNEL
CLOUDS WILL AFFECT SOUTHEASTERN ALAMANCE...SOUTHWESTERN
ORANGE...WEST CENTRAL WAKE AND NORTHEASTERN CHATHAM COUNTIES UNTIL
700 PM EDT...
At 613 PM EDT, Doppler radar was tracking a line of heavy showers
along a line extending from 10 miles north of Pittsboro to 8 miles
south of Carrboro to 6 miles west of Cary. Movement was northwest at
20 mph.
Wind gusts up to 45 mph and possible funnel clouds will be possible
with these showers.
Locations impacted include...
Cary, Chapel Hill, Carrboro, Jordan Lake, Fearrington, Sutphin, Cane
Creek Reservoir, Saxapahaw and Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Winds of this magnitude are capable of producing tree damage.
Doppler radar has also indicated weak rotation with this storm. If
the storm intensifies and rotation strengthens, a warning may need
to be issued.
&&
LAT...LON 3589 7901 3586 7902 3587 7896 3577 7882
3574 7883 3574 7892 3581 7935 3598 7946
3601 7929
TIME...MOT...LOC 2213Z 123DEG 19KT 3587 7925 3580 7904 3576 7890
26Special weather statement, May 27, 5:48 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
648 PM EDT Wed May 27 2020
NCZ008>011-026>028-041-043-272345-
Edgecombe-Nash-Franklin-Vance-Warren-Wake-Halifax-Granville-Wilson-
648 PM EDT Wed May 27 2020
...A LINE OF STRONG SHOWERS WILL AFFECT PORTIONS OF Edgecombe...
Nash...Franklin...Vance...Warren...northeastern Wake...
Halifax...Granville and northeastern Wilson Counties Until 745 PM
EDT....
At 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS along a line extending from NEAR Creedmoor to 8 miles
east of Louisburg to NEAR Bruce...AND MOVING north AT 40 MPH.
Wind gusts up to 40 mph WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
Rocky Mount, Roanoke Rapids, Henderson, Tarboro, Oxford, Nashville,
Creedmoor, Louisburg, Warrenton and Halifax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.
&&
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3580 7747 3571 7761 3595 7814
3592 7869 3654 7879 3654 7790 3651 7790
3648 7764 3641 7755 3632 7757 3632 7744
3624 7738 3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 2247Z 176DEG 33KT 3604 7866 3612 7814 3574 7748